Alert archive / Maryland / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 308, NWS Baltimore/Washington

December 21, 2018Howard County, Montgomery County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Dec 21, 2018, 3:51 PM EST for Howard County, Montgomery County, Maryland. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2018, 3:51 PM EST (20:51 UTC)
Expired
Dec 21, 2018, 4:15 PM EST
In force
24 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Howard County, MD, Montgomery County, MD

The radar

The Sterling radar (KLWX), 44 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
93 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 21, 3:11 PM EST, 40 minutes earlier.

Area forecast discussion, Dec 21, 3:11 PM EST, 40 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
311 PM EST Fri Dec 21 2018

.SYNOPSIS...Low pressure and its associated cold front will
cross the area late this evening. High pressure will return for
Saturday before an upper-level disturbance and a weak cold
front pass through Sunday. High pressure will build overhead
early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...

Showers will continue to increase in coverage into early evening especially
west of I-95 as deep low pressure and its associated cold front
cross the area . Isolated brief thunderstorms are also
possible. GLM data just picked up some lightning east of Dulles
Airport over Fairfax County. Main threat with these
showers/t-storms are expected to be gusty winds of 30-40 mph and
brief heavy rainfall. Showers will remain possible into the
early morning until upper trough axis crosses the area but we
should lose the thunderstorm threat by mid evening. Turning
colder and windy overnight due tightening pressure gradient and
strong pressure surge of up to 7mb/3hr. Snow will accumulate
over the higher elevs with a few inches likely. Winds could gust
up to about 45 mph at higher elevs and up to about 30-35 mph at
lower elevs.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...

Cooler and breezy/windy Saturday on NW winds behind deep low
pressure. Winds and snow should diminish by midday as subsidence
inversion strengthens and pressure gradient weakens.

Next low pressure system will cross the area Sunday afternoon
bringing the next chance of rain showers to the area and snow
showers to the mtns. Associated cdfnt crosses the area late Sun
evening with precip ending.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

Overall, a very quiet stretch of weather is expected through the
long term period. By Monday morning, a shortwave will depart off the
Atlantic Coastline, and high pressure will move overhead in it's
wake for Monday and Tuesday. A weak shortwave embedded in
northwesterly flow aloft will pass to our north Tuesday Night. Some
very light precipitation can't be entirely ruled out as this feature
passes by , but the vast majority of both deterministic and ensemble
guidance keep us dry.

By Wednesday, a high amplitude trough will drop across portions of
the Desert Southwest. In response, a large-scale ridge will build
downstream across the eastern two-thirds of the CONUS. The presence
of this ridge, coupled with high pressure at the surface will lead
to dry conditions on both Wednesday and Thursday. Temperatures will
run near to slightly below normal, with highs in the low-mid
40s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...

Showers and isolated thunderstorms through about 03Z, then gusty
NW winds up to 25-30kt behind frontal passage. Winds diminish
Saturday afternoon.

VFR conditions are expected at the terminals on Monday through
Thursday.

&&

.MARINE...

Gale Warning issued for the waters valid 06Z-16Z. Isolated
thunderstorms possible which may require SMWs.

SCA level winds will be possible in the wake of a departing cold
front on Monday. High pressure will build in for the middle of the
week, leading to light winds on the waters.

&&

.HYDROLOGY...

Threat of flooding now too localized to maintain a Flood Watch.
Please refer to River Flood Warnings for ongoing flooding along
the Potomac River.

&&

.TIDES/COASTAL FLOODING...

Coastal Flood Warnings were extended for Washington DC and St.
Marys as water continues to pile up on southerly winds. Water
levels begin to drop Saturday morning.

&&

.CLIMATE...

Rainfall totals continue to creep upward, with Baltimore MD and
Washington DC setting the annual record already. Here are the
current rankings for wettest year on record (through December
20th):

Washington DC area (DCA)
1. 64.58 inches (2018)
2. 61.33 inches (1889)

Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.

Baltimore MD area (BWI)
1. 69.60 inches (2018)
2. 62.66 inches (2003)

Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.

Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 64.72 inches (2018)
3. 59.05 inches (1972)

Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.

NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Warning until 10 AM EST Saturday for DCZ001.
MD...Coastal Flood Warning until 7 PM EST this evening for MDZ014.
     Coastal Flood Advisory from 7 PM to 11 PM EST this evening for
     MDZ014.
     Coastal Flood Advisory until 4 AM EST Saturday for MDZ016-018.
     Coastal Flood Warning until 3 AM EST Saturday for MDZ017.
     Coastal Flood Advisory from 6 PM this evening to midnight EST
     tonight for MDZ508.
     Coastal Flood Advisory until 11 PM EST this evening for MDZ011.
VA...Wind Advisory from 7 PM this evening to noon EST Saturday for
     VAZ025-026-504-507-508.
     Coastal Flood Advisory until 4 AM EST Saturday for VAZ057.
     Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for VAZ503.
     Coastal Flood Advisory until 10 PM EST this evening for VAZ054.
WV...Wind Advisory from 7 PM this evening to noon EST Saturday for
     WVZ506.
     Winter Weather Advisory from 7 PM this evening to 10 AM EST
     Saturday for WVZ501-505.
MARINE...Small Craft Advisory until 1 AM EST Saturday for ANZ530>543.
     Gale Warning from 1 AM to 11 AM EST Saturday for ANZ530>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KJP
AVIATION...LFR/KJP
MARINE...LFR/KJP
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...
CLIMATE...LWX
Hazardous weather outlook, Dec 21, 2:47 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
247 PM EST Fri Dec 21 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
247 PM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Gale Warning is in effect for all the waters beginning at 1 AM
tonight.

A line of heavier showers and perhaps an isolated thunderstorm
will be capable of producing gusty winds over the waters late this
afternoon into tonight.

A Coastal Flood Warning is in effect for St Marys County,
Washington DC and Anne Arundel Counties through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Coastal Flood Warning remains in effect for Washington DC
until 10 AM Saturday.

A Gale Warning is in effect for all the waters until 11 AM
Saturday.

A surge of freshwater coming down the Potomac may result in
inundation around Georgetown this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Spotters are
encouraged to report rainfall totals and any observed flooding
to the National Weather Service through normal channels.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
247 PM EST Fri Dec 21 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

River flood watches and warnings are in effect for portions of
the Potomac, Rappahannock, Conococheague, Monocacy, and the
Shenandoah Basins.

A Wind Advisory is in effect tonight for the ridge tops of the
Blue Ridge and Potomac Highlands.

A Winter Weather Advisory is in effect tonight for western Grant,
western Pendleton, and western Highland Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mainstem river flooding will likely continue Saturday, and
possibly into Sunday.

The Winter Weather Advisory continues until 10 AM Saturday and the
Wind Advisory continues until noon Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time. Spotters are
encouraged to report rainfall totals and any observed flooding to
the National Weather Service through normal channels.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 8:27 PM ESTAreal Flood WarningLWXAlbemarle, Augusta, Nelson, City of Charlottesville, City of Staunton, City of Waynesboro13 hr
Dec 20, 11:58 PM ESTAreal Flood WarningLWXCulpeper, Greene, Madison, Orange, Page, Rappahannock and 2 more12 hr
Dec 21, 4:07 AM ESTWind AdvisoryLWXAlbemarle, Amherst, Augusta, Greene, Highland, Madison and 9 more30 hr
Dec 21, 4:09 AM ESTWinter Weather AdvisoryLWXHighland29 hr
Dec 21, 4:32 AM ESTRiver Flood WatchLWXWarren13 hr
Dec 21, 4:35 AM ESTRiver Flood WatchLWXPage6 hr
Dec 21, 4:37 AM ESTRiver Flood WatchLWXRockingham6 hr
Dec 21, 11:33 AM ESTAreal Flood WarningLWXAugusta, Rockingham7 hr
Dec 21, 2:38 PM ESTGale WarningLWX19 hr
Dec 21, 3:16 PM ESTSpecial Marine WarningLWX119 min
Dec 21, 4:00 PM ESTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William, City of Fairfax, City of Manassas, City of Manassas Park45 min
Dec 21, 2:17 AM ESTCoastal Flood WarningLWXAnne Arundel, Saint Mary's25 hr
Dec 21, 3:37 AM ESTAreal Flood WarningLWXBaltimore, Harford5 hr
Dec 21, 1:48 PM ESTCoastal Flood AdvisoryLWXAnne Arundel, Saint Mary's13 hr
Dec 21, 4:29 PM ESTSevere Thunderstorm WarningLWXMontgomery46 min
Dec 21, 4:45 PM ESTSevere Thunderstorm WarningLWXBaltimore, Carroll, Harford45 min
Dec 21, 5:01 PM ESTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard29 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.